Antibiotics are an “underrecognized” class of drugs associated with delirium and other brain problems, study authors described in a “Views & Reviews” article published in Neurology.  

Shamik Bhattacharyya, MD, from Harvard Medical School, and colleagues conducted a comprehensive review of the clinical, radiologic, and electrophysiologic features of antibiotic-associated encephalopathy (AAE). They analyzed case reports on 391 patients over 70 years who were administered antibiotics and later developed delirium and other brain problems.

Over 50 different antibiotics were studied from 12 different classes ranging from oral sulfonamides to intravenous antibiotics. The data revealed about 47% of subjects had delusions or hallucinations, 14% experienced seizures, 15% had involuntary muscle twitching, and 5% had loss of control of body movements. EEG readings were abnormal in 70% of the cases. Also, a quarter of the subjects who developed delirium had kidney failure. 

The 3 unique types of AAE identified were: 

  • Type 1: encephalopathy commonly accompanied by seizures or myoclonus arising within days after antibiotic administration — caused by cephalosporins and penicillin
  • Type 2: encephalopathy characterized by psychosis arising within days of antibiotic administration — caused by quinolones, macrolides, and procaine penicillin
  • Type 3: encephalopathy accompanied by cerebellar signs and MRI abnormalities emerging weeks after initiation of antibiotics — caused by metronidazole